Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2023, 7:56 PM CDT for Crawford County, Sac County, Iowa. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2023, 7:56 PM CDT (00:56 UTC)
- Expired
- Apr 19, 2023, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 8:00 PM CDT | HAIL 2.75 | 1 Nnw Schleswig, IA | DELAYED REPORT - SEVERELY DAMAGED CAR WITH HAIL COVERED GROUND. |
| Apr 19, 8:03 PM CDT | FUNNEL CLOUD | 3 Ssw Kiron, IA | SPOTTERS REPORTED A FUNNEL CLOUD, UNSURE OF TORNADO DEVELOPMENT AT TIME OF REPORT. |
| Apr 19, 8:06 PM CDT | TORNADO | 3 S Kiron, IA | |
| Apr 19, 8:19 PM CDT | FUNNEL CLOUD | 5 E Kiron, IA | |
| Apr 19, 8:23 PM CDT | HAIL 1 | 1 Ene Odebolt, IA | PENNY TO QUARTER SIZED WITH PONDING OF WATER ON ROADS IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted.
590
WUUS53 KDMX 200056
SVRDMX
IAC047-161-200145-
/O.NEW.KDMX.SV.W.0049.230420T0056Z-230420T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
756 PM CDT Wed Apr 19 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Sac County in west central Iowa...
Northeastern Crawford County in west central Iowa...
* Until 845 PM CDT.
* At 756 PM CDT, a severe thunderstorm was located near Schleswig,
or 11 miles north of Denison, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kiron around 805 PM CDT.
Other locations in the path of this severe thunderstorm include
Odebolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
&&
LAT...LON 4221 9532 4231 9532 4236 9522 4216 9510
4208 9547 4221 9550
TIME...MOT...LOC 0056Z 237DEG 17KT 4218 9539
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge3 follow-up statements
495
WWUS53 KDMX 200120
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
820 PM CDT Wed Apr 19 2023
IAC047-161-200145-
/O.CON.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Sac IA-Crawford IA-
820 PM CDT Wed Apr 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SAC AND NORTHEASTERN CRAWFORD COUNTIES...
At 820 PM CDT, a severe thunderstorm was located near Kiron, or 12
miles southeast of Ida Grove, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Odebolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9532 4231 9532 4236 9522 4216 9510
4217 9523
TIME...MOT...LOC 0120Z 237DEG 17KT 4224 9526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge769
WWUS53 KDMX 200134
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
834 PM CDT Wed Apr 19 2023
IAC047-200144-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Crawford IA-
834 PM CDT Wed Apr 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4231 9529 4236 9522 4221 9513 4221 9527
4226 9531
TIME...MOT...LOC 0134Z 237DEG 17KT 4228 9518
$$
IAC161-200145-
/O.CON.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Sac IA-
834 PM CDT Wed Apr 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SAC COUNTY...
At 834 PM CDT, a severe thunderstorm was located near Odebolt, or 13
miles southwest of Sac City, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Odebolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4231 9529 4236 9522 4221 9513 4221 9527
4226 9531
TIME...MOT...LOC 0134Z 237DEG 17KT 4228 9518
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Ansorge426
WWUS53 KDMX 200144 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
844 PM CDT Wed Apr 19 2023
IAC161-200154-
/O.EXP.KDMX.SV.W.0049.000000T0000Z-230420T0145Z/
Sac IA-
844 PM CDT Wed Apr 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAC COUNTY WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4231 9529 4236 9522 4221 9513 4221 9527
4226 9531
TIME...MOT...LOC 0144Z 237DEG 17KT 4231 9513
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:31 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 19, 6:31 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 631 PM CDT Wed Apr 19 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 225 PM CDT Wed Apr 19 2023 Key Messages: - Multiple rounds of convection likely by later this evening and overnight. Severe storms and locally heavy rainfall possible. - Cool and blustery Friday through the weekend. The potential for multiple rounds of thunderstorms over the next 18- 24 hours remains the primary forecast challenge. As of 19z GOES water vapor imagery depicts mean troughing with several embedded waves over the western conus. At the surface a warm front is draped across central Iowa, noted on radar just between Hwy 30 and I80. Warm, south winds below the front have pushed temps into the 70s and dewpoints into the 50s to low 60s. Cooler conditions and more cloud cover is evident north of the front with easterly winds and temps in the 50s and 60s. The warm front extends westward toward an analyzed sfc low center in southeast Nebraska, and an attendant dry line stretching south through KS into OK. First window for potential thunderstorm activity opens this afternoon as hi-res models try to develop elevated convection in northwest Iowa near the vicinity of a mid-level baroclinic zone. Satellite imagery shows some agitated cu in the general vicinity, but no robust updrafts to this point. Some small hail is possible with any of this activity if/when it develops and moves north into MN. Next opportunity has the potential to be more robust as surface based convection activates along the dry line north and east toward the sfc low triple point, likely near or into southwest to west central Iowa. Model trends continue to favor 23-01z for CI as the LLJ cranks up. The shear/instability parameter space will be conducive for strong, organized updrafts capable of large hail and damaging wind gusts as the activity pushes north and east. A few tornadoes cannot be ruled out, particularly near the triple point where low level SRH will be maximized. Hires models show storm modes eventually becoming more clustered or linear with a deep cold pool. This could stall out progression if it becomes perpendicular to the mean southerly low level flow, however intensity is expected to wane a bit as this occurs. Convection becomes reinvigorated overnight as a shortwave trough axis sweeps through the region. LLJ remains strong and actually intensifies northward moisture transport into the state. RAP/HRRR/ARW camp suggests there is some potential for this convection to remain surface based and pose a QLCS tornado threat given 0-3km bulk shear of 40-50 kts and storm motion relatively parallel to the mean vector. However, it is unknown how the boundary layer recovers after the initial round of storms. Regardless, strong wind gusts and large hail will also remain a concern even if updrafts are rooted off the surface. Locally heavy rainfall of 1-2"+ may be realized in areas that see repeat rounds of convection, although the threat for flash flooding looks low at this time especially outside of urban areas. Showers and storms linger into Thursday morning before dry air advection and increasing deep layer subsidence clears it out by the afternoon. This will give way to a blustery period with below normal temps into the weekend as an upper low nearly stalls out over Lake Superior and shoves cooler air southward into the region. Guidance suggests highs only in the 40s and 50s. Some light shower activity may develop as weak waves rotating around the parent upper low interact with steep low level lapse rates within the caa regime. Dry air will be a mitigating factor, but did go ahead and add PoPs into northern Iowa where moisture is a bit deeper in model soundings. Some or all of this precip may fall as snow. Little to no accumulation is expected. Temperatures try to moderate early next week, but models are becoming more stubborn to erode the cold air mass. In addition, chances for showers and perhaps some storms return as another upper low digs into the Rockies. Large model variability grows considerably at this time range makes it difficult to discuss any specifics. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 631 PM CDT Wed Apr 19 2023 Main concern will be 2 rounds of convection; one prior to 06z west half with another round of storms expected from 08 to 14z as main system tracks through the area. Cigs will also lower to IFR aft 12z as cooler air and lingering showers/iso storms track east. Winds turn WNW and increase aft 12z and remain gusty through end of period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...REV
Hazardous weather outlook, Apr 19, 2:39 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Wed Apr 19 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will develop late this afternoon or early this evening and continue this evening. A second round of storms will arrive after midnight into Thursday morning. Both rounds will have the threats of a few tornadoes, large hail, and damaging wind gusts. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few stronger thunderstorms may linger into the daylight Thursday morning hours, but the severe threat will be diminishing. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed tonight into Thursday morning.
In the hours before
Local storm report, Apr 19, 7:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL CHARTER OAK 42.07N 95.59W
04/19/2023 E2.75 INCH CRAWFORD IA EMERGENCY MNGR
SIGNIFICANT CAR DAMAGE REPORTED.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 48 min |
| Apr 19, 7:21 PM CDT | Tornado Warning | DMX | Crawford | 39 min |
| Apr 19, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Apr 19, 8:03 PM CDT | Tornado Warning | DMX | Carroll, Crawford, Sac | 42 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 15 min |
| Apr 19, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 28 min |
| Apr 19, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 48 min |
| Apr 19, 9:13 PM CDT | Special Weather Statement | DMX | Adams, Decatur | 32 min |
| Apr 19, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 26 min |
| Apr 19, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 46 min |
| Apr 19, 10:10 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Marshall, Polk, Story | 50 min |
| Apr 19, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 46 min |
| Apr 19, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 49 min |
| Apr 19, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 48 min |
| Apr 19, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Marshall, Polk, Story | 37 min |
| Apr 19, 11:30 PM CDT | Tornado Warning | DMX | Jasper, Poweshiek | 30 min |
| Apr 19, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.